Does Morphine Slow Breathing in Hospice Patients?
Morphine can slow breathing, but when it is started low and adjusted carefully, as hospice does, serious breathing problems are rare. The National Cancer Institute (NCI) states that opioid-induced respiratory depression rarely occurs with proper opioid use and titration. The risk is highest right after the medicine is started or the dose is raised. Many of the breathing changes families notice in the final days come from the dying process itself, not from the morphine.
If you are giving morphine at home and you are watching every breath, that worry is understandable. This guide explains how morphine affects breathing, when the risk is real, and how to tell the difference between a medication effect and the body's natural changes at the end of life.
How morphine affects breathing
Morphine is an opioid. Besides easing pain, opioids act on the parts of the brain that control breathing. NCI describes opioid-induced respiratory depression as a blunting of the body's response to carbon dioxide and oxygen levels, the signals that normally tell us to breathe faster or deeper, along with changes in how well the lungs move air. When it happens, it can show up as a slower breathing rate and lower oxygen levels.
That is the effect the warning label refers to. MedlinePlus, the National Library of Medicine's drug guide, warns that morphine may cause serious or life-threatening breathing problems, especially during the first 24 to 72 hours of treatment and any time the dose is increased.
Why it is rare in hospice: titration
Hospice teams use titration: they start with a low dose and adjust it step by step to the pain or breathlessness the patient actually has. That approach matters for breathing in three ways:
- Risk is front-loaded. NCI's table of opioid side effects lists respiratory depression as rare in short-term use (the first two weeks, as-needed use, and after a significant dose increase) and absent with consistent use for more than two to three months at stable doses.
- Sleepiness is the more common warning sign. NCI lists sedation as common when an opioid is started or the dose goes up, while respiratory depression is rare. Watching for unusual drowsiness after a change gives the nurse a chance to adjust.
- The dose follows the symptom. Raising the dose in small steps lets the team match relief to need without large jumps.
A dose that rises over weeks usually reflects worsening symptoms from the illness. For how hospice uses opioids across the last stage of life, see how hospice manages pain in the final days.
Who is at higher risk
Some people need extra caution. NCI names obstructive sleep apnea, obesity, and other sedating medications taken at the same time as factors that contribute to opioid-induced respiratory depression. MedlinePlus advises telling the doctor about slowed breathing, asthma, COPD, or other lung problems, and warns that alcohol, street drugs, and certain other medications raise the risk of breathing problems, sedation, or coma. Make sure the hospice team has a complete list of everything your loved one takes, including sleep aids and anxiety medicines. For an overview of what hospice commonly prescribes, see common medications used in end-of-life care.
Morphine also eases the feeling of breathlessness
It may seem backward that a drug which can slow breathing is also used for shortness of breath. The National Institute on Aging notes that morphine or other pain medicines can sometimes help relieve the sense of breathlessness near the end of life. NCI says opioids are often considered the first-line treatment for dyspnea (breathlessness), while noting that a 2016 Cochrane review found only low-quality evidence for it. In practice, the aim is to ease the frightening feeling of air hunger, not to slow breathing.
Is it the morphine or the dying process?
Breathing changes are a normal part of dying, and they often appear at the same time morphine is being used. NCI lists Cheyne-Stokes breathing (cycles of deeper and shallower breaths), pauses in breathing, and the jaw moving with each breath among the late signs that death is likely within three days. MedlinePlus describes breathing that may stop for a bit and then resume with several quick, deep breaths. These patterns come from the illness, not the medicine. See breathing changes at the end of life for what each one looks like.
A change that closely follows a new or higher dose, especially with unusual sleepiness, is worth a call to the hospice nurse. Families often worry about the larger question of whether morphine shortens life. NCI reports that studies in hospice and palliative care found no relationship between opioid dose and survival. That topic is covered fully in why hospice uses morphine and whether it hastens death.
What to watch for and who to call
- After a new dose or an increase: watch for unusual drowsiness, difficulty waking, or slow, shallow breathing, and call the hospice's 24/7 line to report it.
- Before you give an as-needed dose: if your loved one is very hard to wake and their breathing is slow, call the nurse before giving it.
- If a dose error happens (a double dose, or someone else in the home takes the medicine): MedlinePlus advises using naloxone if you have it and calling 911 or Poison Control at 1-800-222-1222. Ask the hospice team at admission whether naloxone should be kept in the home and how they want you to handle a dosing mistake.
Frequently asked questions
Can a normal hospice dose of morphine stop someone's breathing?
When morphine is started low and increased gradually to match symptoms, NCI describes serious respiratory depression as rare. The risk is highest in the first days of treatment and after a dose increase, which is why the nurse checks in closely at those times.
My loved one's breathing slowed after a dose. Was it the morphine?
It might be, especially soon after starting or raising a dose, and it is worth reporting. But slow, irregular breathing with pauses is also a common sign of the dying process. The hospice nurse can assess which it is and adjust the plan.
Should we hold morphine to protect their breathing?
Talk to the nurse before skipping doses. Withholding relief usually means more pain or air hunger. The nurse can lower the dose or adjust timing if sedation is a concern.
Does the breathing risk get lower over time?
Generally, yes. NCI's side-effect table lists respiratory depression as rare in short-term use (up to two weeks, as-needed use, or after a significant dose increase) and absent with consistent use for more than two to three months at stable doses.
What to do next
At the next visit, ask your hospice nurse: "What breathing changes would mean the morphine dose needs adjusting, and what changes are just part of the illness?" Write down the answer and keep the 24/7 number by the medication. If you are still choosing a provider, compare hospices near you and ask how each team teaches families to give and monitor comfort medications.
Related guides
More Medications, Clinical Care & Logistics guides
- Can Hospice Patients Travel or Get Hospice in Another State?
- Can You Be on Hospice If You Live Alone?
- Can You Get Blood Tests or X-Rays on Hospice?
- Can You Get Dialysis, IV Antibiotics, or IV Fluids on Hospice?
- Can You Get a Blood Transfusion on Hospice?
- Can You Get a Flu Shot or Other Vaccines on Hospice?
- Can You Go to the ER or Be Hospitalized on Hospice?
- Can You Have a Catheter on Hospice?
This guide is for general information and is not medical or legal advice. Coverage rules can change and vary by state and plan — confirm current details with the hospice and Medicare.gov. If your loved one is on hospice, call the hospice's 24-hour line first. If someone is in immediate danger, or is not on hospice and needs emergency help, call 911.